Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 272, NWS Midland/Odessa, TX

October 6, 2016Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 6, 2016, 7:10 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2016, 7:10 PM CDT (00:10 UTC)
Expired
Oct 6, 2016, 7:27 PM CDT
In force
17 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 214 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1397 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1566 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS54 KMAF 070010
SVRMAF
TXC043-371-443-070115-
/O.NEW.KMAF.SV.W.0272.161007T0010Z-161007T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT THU OCT 6 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHERN PECOS COUNTY IN SOUTHWESTERN TEXAS...
  SOUTHWESTERN TERRELL COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 815 PM CDT

* AT 710 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANDERSON...
  MOVING SOUTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SANDERSON AND LONGFELLOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3013 10279 3021 10245 2992 10217 2988 10283
TIME...MOT...LOC 0010Z 323DEG 10KT 3011 10249 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
505 
WWUS54 KMAF 070027
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
727 PM CDT THU OCT 6 2016

TXC043-371-443-070037-
/O.CAN.KMAF.SV.W.0272.000000T0000Z-161007T0115Z/
BREWSTER TX-PECOS TX-TERRELL TX-
727 PM CDT THU OCT 6 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BREWSTER...
SOUTHERN PECOS AND SOUTHWESTERN TERRELL COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3013 10279 3021 10245 2992 10217 2988 10283
TIME...MOT...LOC 0025Z 323DEG 10KT 3007 10246 

$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 6:05 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Oct 6, 6:05 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT THU OCT 6 2016

.AVIATION...
00Z TAF issuance
Current thunderstorms will stay mostly east of the terminals this
evening. Look for showers and storms to redevelop along the front
early Friday morning and mainly affect the Permian Basin. The
front will move through KHOB by 09Z and KFST by 15Z. Expect MVFR
and IFR ceilings behind the front for most of the day Friday.

&&

.PREV DISCUSSION... /issued 157 PM CDT THU OCT 6 2016/

DISCUSSION...
Significant changes to the weather including much cooler
temperatures and increasing chances of precipitation are
in the offing across west Texas and southeast New Mexico
beginning tonight and continuing through the weekend.

An upper level trough across the Rockies and Plains will move
northeast into the northern Plains Friday. This will allow a
strong cold front to plunge south through the forecast area
late tonight and Friday morning. Scattered to numerous showers
and thunderstorms are expected to develop along and behind the
front later tonight across mainly the northern and central Permian
Basin of west Texas as upper level forcing for ascent increases
in the right rear quadrant of the upper level jet. The better
precipitation chances will continue to sink south with the front
during the day Friday. The best chance will be across the eastern
and southern Permian Basin and lower Trans Pecos region of west
texas where moisture and low level convergence will be maximized
above the upper jet. Much cooler temperatures and breezy to windy
conditions are expected Friday with very windy conditions expected
through the Guadalupe Pass of west Texas.

For Friday night through Sunday below normal temperatures are
expected to continue behind the front as a large surface high
pressure system builds south into the region from Canada. In the
meantime, a weakening southern stream upper low is expected to
take shape, eject and weaken as it moves across the southwest
United States. There will be a chance of showers and isolated
thunderstorms in this pattern this weekend with the best chance
across southeast New Mexico and western portions of west Texas
closest to the weakening system.

Dry with above normal temperatures are expected to return by
next Monday through Thursday under dry west to northwest flow
aloft.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  64  54  73 /  60  40  10  10
Carlsbad                       53  62  53  67 /   0  20  30  30
Dryden                         70  83  63  72 /  10  50  20  10
Fort Stockton                  62  66  56  72 /  20  30  20  10
Guadalupe Pass                 47  57  49  62 /   0  20  40  30
Hobbs                          50  57  50  68 /  20  20  10  30
Marfa                          56  66  54  66 /  20  30  20  20
Midland Intl Airport           56  65  53  73 /  30  40  10  10
Odessa                         55  63  54  72 /  30  30  10  10
Wink                           56  65  57  72 /  20  20  10  20

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

29
Hazardous weather outlook, Oct 6, 1:09 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 PM CDT THU OCT 6 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
109 PM CDT THU OCT 6 2016 /1209 PM MDT THU OCT 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FROM THE
NORTHEAST PERMIAN BASIN TO THE DAVIS MOUNTAINS AND BIG BEND AREAS
THIS AFTERNOON AND EVENING. A FEW STRONG STORMS WITH SMALL HAIL
AND STRONG GUSTY WINDS ARE POSSIBLE MAINLY OVER THE NORTHEAST
PERMIAN BASIN. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED OUT
IN THAT AREA.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE INTO SOUTHEAST NEW
MEXICO AND THE PERMIAN BASIN DURING THE PRE DAWN HOURS FRIDAY AND
PUSH SOUTH INTO THE TRANS PECOS AREA IN THE MORNING. THUNDERSTORMS
WILL BE ISOLATED TO SCATTERED IN NEW MEXICO INCREASING TO
WIDESPREAD OVER THE EASTERN PERMIAN BASIN. THOUGH NO SEVERE
THUNDERSTORMS ARE EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL...GUSTY WINDS...BRIEF HEAVY RAIN AND DEADLY LIGHTNING.

STRONG EASTERLY WINDS ARE EXPECTED TO DEVELOP AT GUADALUPE PASS
DURING THE MORNING HOURS WITH WINDS 30 TO 40 MPH AND GUSTS TO 50
MPH POSSIBLE. HIGH PROFILE VEHICLES WILL NEED TO EXERCISE CAUTION
IF TRAVELING THROUGH GUADALUPE PASS FRIDAY MORNING. WINDS WILL
GRADUALLY DECREASE AFTER NOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

In the hours before

Special weather statement, Oct 6, 4:46 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT THU OCT 6 2016

TXZ048-053-062245-
MITCHELL TX-SCURRY TX-
446 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCURRY AND NORTH
CENTRAL MITCHELL COUNTIES UNTIL 545 PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR COLORADO CITY AIRPORT...OR 9 MILES NORTHWEST OF COLORADO
CITY...MOVING NORTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...COLORADO CITY...CHINA GROVE...VALLEY VIEW...COLORADO CITY
AIRPORT...INADALE...CUTHBERT...DUNN AND BUFORD.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 209 AND 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3272 10088 3255 10067 3235 10097 3240 10105
      3249 10106
TIME...MOT...LOC 2145Z 225DEG 7KT 3253 10093

67
Special weather statement, Oct 6, 5:48 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT THU OCT 6 2016

TXZ052-053-062330-
MITCHELL TX-HOWARD TX-
548 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD AND WEST
CENTRAL MITCHELL COUNTIES UNTIL 630 PM CDT...

AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORSAN...OR 8 MILES SOUTHEAST OF BIG SPRING...MOVING NORTHEAST AT 20
MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BIG SPRING...COAHOMA...FORSAN...SAND SPRINGS...
BIG SPRING COUNTRY CLUB AND MIDWAY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 183 AND 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3209 10128 3209 10133 3217 10148 3242 10130
      3229 10108
TIME...MOT...LOC 2248Z 214DEG 17KT 3218 10134

29
Special weather statement, Oct 6, 6:03 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
603 PM CDT THU OCT 6 2016

TXZ047-048-062345-
BORDEN TX-SCURRY TX-
603 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BORDEN AND WEST
CENTRAL SCURRY COUNTIES UNTIL 645 PM CDT...

AT 603 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF KNAPP...OR 11 MILES EAST OF GAIL...MOVING
NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARAH AND RANDALLS CORNER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3260 10129 3275 10141 3290 10117 3269 10101
TIME...MOT...LOC 2303Z 239DEG 10KT 3273 10126

29
Special weather statement, Oct 6, 6:04 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT THU OCT 6 2016

TXZ048-062345-
SCURRY TX-
604 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL
645 PM CDT...

AT 604 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF LAKE ALAN HENRY...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUDD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3279 10067 3290 10097 3297 10096 3296 10066
      3284 10066
TIME...MOT...LOC 2304Z 278DEG 10KT 3292 10088

67
Special weather statement, Oct 6, 6:43 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
643 PM CDT THU OCT 6 2016

TXZ074-075-081-070030-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
643 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND
SOUTHWESTERN PECOS COUNTIES UNTIL 730 PM CDT...

AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF MARATHON...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3043 10327 3045 10302 3014 10296 3012 10336
TIME...MOT...LOC 2343Z 005DEG 12KT 3034 10318

67
Special weather statement, Oct 6, 7:07 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
707 PM CDT THU OCT 6 2016

TXZ048-070045-
SCURRY TX-
707 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY COUNTY UNTIL 745 PM CDT...

AT 706 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SNYDER...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SNYDER...CHINA GROVE...HERMLEIGH...KNAPP...INADALE...
J B THOMAS RESERVOIR...DUNN...WINSTON FIELD...IRA...UNION...
RANDALLS CORNER...DERMOTT...HUDD...
MIDWAY AND US-180 NEAR THE FISHER-SCURRY COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3252 10067 3253 10116 3287 10112 3293 10066
      3253 10066
TIME...MOT...LOC 0006Z 279DEG 16KT 3272 10100

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:07 PM CDTSpecial Weather StatementMAFScurry38 min
Oct 6, 7:50 PM CDTAreal Flood AdvisoryMAFScurry115 min
Oct 6, 8:25 PM CDTHigh Wind WarningMAF17 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.